Oklahoma, 2008

Flash Flood and Hail in Oklahoma, July 12, 2008

July 12, 2008 · NWS OUN · 12 events in 6 counties and zones

Widespread, slow moving thunderstorms developed along and behind cold front, with several reports of heavy rainfall, hail and high winds. Rainfall amounts of two to three inches were common from southwest into central Oklahoma, with some flooding resulting.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Widespread, slow moving thunderstorms developed along and behind cold front, with several reports of heavy rainfall, hail and high winds. Rainfall amounts of two to three inches were common from southwest into central Oklahoma, with some flooding resulting. Some of the thunderstorms also produced damaging winds, with damage reported in the Weatherford area in Custer county. Monetary damages were estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 12, 12:55 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 12, 12:55 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
155 PM CDT SAT JUL 12 2008

.DISCUSSION...
THE MOVEMENT OF THE FRONT, FOR MID-JULY, HAS BEEN MODERATE THROUGH
THE DAY. MOST OF THE EARLIER SHOWERS HAVE ENDED IN NORTHERN
OKLAHOMA COINCIDENT WITH THE PASSAGE OF A MID-LEVEL WAVE THROUGH
EASTERN KANSAS EARLY THIS AFTERNOON. SUSTAINED SURFACE HEATING
WILL LIKELY GENERATE SHOWERS NEAR THE FRONT LATE THIS AFTERNOON,
MORE SO IN THE CENTRAL THAN WESTERN OKLAHOMA DUE TO HIGHER CIN
VALUES THERE. A SECOND ROUND OF SHOWERS AND THUNDERSTORMS BECOMES
LIKELY THIS EVENING ASSOCIATED WITH THE APPROACH OF A WEAK UPPER
WAVE THAT IS MOVING FROM NORTHERN NEW MEXICO THIS AFTERNOON.
RAINFALL COULD BE HEAVY SOMETIMES, BUT THE PROGRESSIVE MOVEMENT OF
THE FRONT OVERNIGHT SHOULD LIMIT FLOODING RISKS. THE IDEA OF A
FLOOD WATCH HAS BEEN DISCUSSED. CONSIDERING THAT ONLY A FEW AREAS
OF NORTH CENTRAL OKLAHOMA HAVE WET GROUND AND ALSO THAT THE MORE
UNIFORM AREA OF RAIN MAY BE SOUTH OF THERE, CONFIDENCE IS LOW IN
WHERE TO LOCATE A WATCH EVEN IF QPF WERE TO SUPPORT IT.

LOW AND MID-LEVEL FRONTOGENESIS DECREASES AFTER MIDNIGHT AND MID-
LEVEL FLOW AND RAIN-COOLED AIR IS EXPECTED TO HELP THE FRONT SOUTH
OF THE RED RIVER BY SUNRISE SUNDAY. A PERIOD OF LOW CLOUDS WILL
FOLLOW THE FRONT BEFORE THE SUN RETURNS NORTHWEST TO SOUTHEAST
DURING THE DAY. A SLIGHTLY COOLER AND DRIER AIRMASS WILL LAST INTO
MONDAY AFTER WHICH THE MORE DRY AIRMASS MOVES EAST OF THE SOUTHERN
PLAINS AND MORE TYPICAL HUMID AIR MOVES NORTH IN RESPONSE TO A
DEVELOPING LEE TROUGH MID-WEEK. THE UPPER HIGH PRESSURE OVER THE
SOUTHWEST AND SOUTH CENTRAL PART OF THE COUNTRY WILL BRING HOT
CONDITIONS UNTIL THE END OF THE WEEK WHEN ANOTHER WEAK FRONT MAY
APPROACH NORTHERN OKLAHOMA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  68  87  63  93 /  60  20  10  10
HOBART OK         68  88  66  95 /  60  20  10  10
WICHITA FALLS TX  71  89  69  96 /  40  30  20  20
GAGE OK           58  87  57  92 /  50  10   0  10
PONCA CITY OK     63  88  58  91 /  60  10   0  10
DURANT OK         73  89  68  92 /  30  40  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jul 12, 11:00 AM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SAT JUL 12 2008

OKZ004>048-050>052-TXZ083>090-131200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT SAT JUL 12 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA INCLUDES THAT PART OF OKLAHOMA AND NORTH TEXAS
SOUTH OF A LINE FROM MEDFORD TO CHEYENNE OKLAHOMA... AND NORTH OF A
LINE FROM MCALESTER TO ADA TO WAURIKA OKLAHOMA TO BURKBURNETT AND
CROWELL TEXAS.

TIMING...
THE MOST LIKELY TIME OF SEVERE THUNDERSTORMS WILL BE LATE THIS
AFTERNOON AND THIS EVENING.

DISCUSSION...
A COLD FRONT IS MOVING INTO NORTHWESTERN OKLAHOMA EARLY SATURDAY
AFTERNOON AND IS EXPECTED TO MOVE TO NEAR THE INTERSTATE 44 CORRIDOR
BY EARLY SATURDAY EVENING AND THROUGH ALL BUT SOUTHEAST OKLAHOMA BY
MIDNIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP SATURDAY AFTERNOON
AND EVENING NEAR AND NORTH OF THIS FRONT AS IT MOVES THROUGH THE
AREA. THUNDERSTORMS WILL CONTINUE INTO THE EARLY MORNING HOURS ON
SUNDAY.

HEAVY RAINFALL WILL BE POSSIBLE WITH THESE THUNDERSTORMS THIS
EVENING AND OVERNIGHT... ESPECIALLY ACROSS NORTHERN OKLAHOMA. THIS
HEAVY RAINFALL MAY CAUSE SOME FLOODING IN LOW LYING AND POORLY
DRAINED AREAS.

SUFFICIENT INSTABILITY WILL DEVELOP FOR SOME STRONG TO MARGINALLY
SEVERE THUNDERSTORMS... MAINLY LATE THIS AFTERNOON AND THIS EVENING.
HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS OF 60 MPH WILL BE
POSSIBLE. ALTHOUGH THUNDERSTORMS WILL CONTINUE INTO SUNDAY
MORNING... INSTABILITY WILL DECREASE AS WILL THE CHANCES OF SEVERE
THUNDERSTORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY JUL 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THE COLD FRONT IS EXPECTED TO STALL OVER NORTHERN TEXAS SUNDAY AND
MONDAY...BEFORE WEAKENING ON TUESDAY. CHANCES OF THUNDERSTORMS WILL
CONTINUE IN ALL AREAS SUNDAY AS MOIST AND UNSTABLE AIR RETURNS
NORTHWARD OVER THE WEAKENING FRONT. STRONG THUNDERSTORMS MAY BE
POSSIBLE IN SOUTHEAST OKLAHOMA ON SUNDAY. LOW CHANCES OF STORMS
CONTINUE INTO MONDAY ACROSS NORTH TEXAS AND SOUTHERN OKLAHOMA.

OTHER HAZARDOUS WEATHER...
NONE.

In the hours before

Special weather statement, Jul 12, 1:40 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
240 PM CDT SAT JUL 12 2008

OKZ010-015-122000-
DEWEY OK-WOODWARD OK-
240 PM CDT SAT JUL 12 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR DEWEY AND WOODWARD COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF CESTOS AT 240
PM CDT. THE STORM WAS NEARLY STATIONARY.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

WR

The radar

The Vance AFB radar (KVNX), 108 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail, 2 heavy rain, 1 flash flood. Local standard time, as filed.

Hail, Dewey

When
July 12, 2:00 PM CST
Where
Dewey County, 1 mi E of Cestos
Measured
0.88 in hail
Reported by
Public
Coordinates
36.140, -99.072

Thunderstorm Wind, Dewey

When
July 12, 2:55 PM CST
Where
Dewey County, 1 mi E of Hucmac
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.060, -98.772

Thunderstorm Wind, Custer

When
July 12, 3:20 PM CST
Where
Custer County, 4 mi WSW of Weatherford
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
35.508, -98.766

Thunderstorm Wind, Kingfisher

When
July 12, 3:50 PM CST
Where
Kingfisher County, 3 mi E of Loyal
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.970, -98.066

Thunderstorm Wind, Custer

When
July 12, 4:00 PM CST
Where
Custer County, Weatherford
Measured
56 kt (64 mph) estimated gust
Property damage
$90,000
Reported by
Fire Department/Rescue
Coordinates
35.530, -98.700

Sustained severe winds caused widespread damage over parts of Weatherford. Four well constructed roofs were heavily damaged. Four windows were broken out. Three signs sustained damage, with the Best Western sign completely destroyed. Numerous other trees, power lines, and fences were downed. The winds were accompanied by torrential rainfall and penny size hail. Monetary damages were estimated.

Hail, Custer

When
July 12, 4:00 PM CST
Where
Custer County, Weatherford
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
35.530, -98.700

Heavy Rain, Blaine

When
July 12, 4:00 PM CST
Where
Blaine County, 7 mi W of Watonga
Reported by
Mesonet
Coordinates
35.850, -98.535

One hour rainfall totals were at least 1.80 inches.

Hail, Custer

When
July 12, 4:10 PM CST
Where
Custer County, 4 mi W of Weatherford
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.530, -98.771

Penny to quarter-size hail was reported by law enforcement at mile marker 76 on Interstate 40.

Flash Flood, Custer

When
July 12, 5:00 PM CST
Where
Custer County, 0.56 mi W of Weatherford to 2 mi NE of Weatherford
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
35.530, -98.710

Persistent heavy rainfall caused flooding on numerous city streets. Several roads had to be closed due to the high water. Cars stalled in the high water and one woman had to be rescued. Rainfall totals around Weatherford were estimated at three inches. No injuries were reported.

Thunderstorm Wind, Jackson

When
July 12, 5:10 PM CST
Where
Jackson County, 3 mi S of Altus
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
34.597, -99.330

Thunderstorm Wind, Jackson

When
July 12, 5:30 PM CST
Where
Jackson County, (Lts)altus Afb
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
34.660, -99.290

Heavy Rain, Garfield

When
July 12, 6:30 PM CST
Where
Garfield County, 3.04 mi SE of Breckinridge
Reported by
Mesonet
Coordinates
36.410, -97.690

One-hour rainfall totaled at least 2.90 inches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107241, 107242, 107243, 107244, 107246, 107248, 107249, 107251, 107252, 107253, 107254, 107255.